Alert archive / Arizona / Wind Advisories in 2008

Wind Advisory 20, NWS Flagstaff, AZ

November 4, 2008Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Nov 4, 2008, 2:12 PM MST for Coconino County, Navajo County, Arizona. It took effect at Nov 4, 2008, 3:00 PM MST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2008, 2:12 PM MST (21:12 UTC)
In effect from
Nov 4, 2008, 3:00 PM MST
Expired
Nov 4, 2008, 6:54 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 117 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
526 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KFGZ 042112
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
212 PM MST TUE NOV 4 2008

AZZ012-050300-
/O.NEW.KFGZ.WI.Y.0020.081104T2200Z-081105T0300Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
INCLUDING THE CITIES OF...WUPATKI N.M....TUBA CITY
212 PM MST TUE NOV 4 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

STRONG WINDS HAVE DEVELOPED IN ADVANCE OF AN APPROACHING COLD
FRONT IN THE WESTERN LITTLE COLORADO RIVER VALLEY IN COCONINO
COUNTY. EXPECT SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS TO
AROUND 50 MPH TO CONTINUE UNTIL MID EVENING TODAY BEFORE TAPERING
OFF OVERNIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY.

$$
2 follow-up statements
000 
WWUS75 KFGZ 042123 CCA
NPWFGZ

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
222 PM MST TUE NOV 4 2008

AZZ012-050300-
/O.COR.KFGZ.WI.Y.0020.081104T2200Z-081105T0300Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
INCLUDING THE CITIES OF...WUPATKI N.M....TUBA CITY
222 PM MST TUE NOV 4 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

STRONG WINDS HAVE DEVELOPED IN ADVANCE OF AN APPROACHING COLD
FRONT IN THE WESTERN LITTLE COLORADO RIVER VALLEY IN COCONINO
COUNTY. EXPECT SUSTAINED SOUTHWEST WINDS OF 20 TO 35 MPH WITH
GUSTS TO AROUND 50 MPH TO CONTINUE UNTIL MID EVENING TODAY BEFORE
TAPERING OFF OVERNIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY.

$$
000 
WWUS75 KFGZ 050154
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
654 PM MST TUE NOV 4 2008

AZZ012-050300-
/O.CAN.KFGZ.WI.Y.0020.000000T0000Z-081105T0300Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
INCLUDING THE CITIES OF...WUPATKI N.M....TUBA CITY
654 PM MST TUE NOV 4 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS IN THE ADVISORY AREA HAVE DECREASED SIGNIFICANTLY THIS
EVENING...AND THE WIND ADVISORY HAS BEEN CANCELLED EFFECT AT 7 PM
MST. EARLIER TODAY...WINDS IN THE WUPATKI AREA NORTH OF FLAGSTAFF
GUSTED TO NEAR 50 MPH...AS WELL AS 45 TO 50 MPH GUSTS NEAR TWO
GUNS ON I-40 EAST OF FLAGSTAFF.

WINDS WILL CONTINUE TO GUST TO 30 MPH TONIGHT AS A COLD FRONT
APPROACHES FROM THE NORTHWEST...HOWEVER...WUIND ADVISORY GUSTS ARE
NO LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 4, 9:05 AM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Nov 4, 9:05 AM MST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
905 AM MST TUE NOV 04 2008

.SYNOPSIS...A COLD FRONT MOVING ACROSS NORTHERN ARIZONA TODAY WILL
BRING WINDY AND COLDER CONDITIONS TO THE AREA. IN ADDITION TO THE
WINDY WEATHER...EXPECT ISOLATED RAIN AND SNOW SHOWERS...MAINLY OVER
THE HIGHER ELEVATION AREAS FROM THE MOGOLLON RIM NORTHWARD TODAY
UNTIL WEDNESDAY MORNING. FOR WEDNESDAY AND THURSDAY...SKIES WILL
CLEAR WITH COOL AND BREEZY CONDITIONS CONTINUING. EXPECT WARMER
TEMPERATURES AND DRY CONDITIONS WITH LIGHTER WINDS FRIDAY AND
SATURDAY.

&&

.DISCUSSION...A COLD FRONT CONTINUES TO MOVE FROM WEST TO EAST
ACROSS NORTHERN AZ THIS MORNING. A PRONOUNCED BAND OF CLOUDS HAS
BEEN ASSOCIATED WITH THE FEATURE...ALTHOUGH NO REPORTS OF MEASURABLE
PRECIPITATION HAVE BEEN RECEIVED YET...AND RADAR INDICATES ONLY VERY
WEAK ECHOES ALONG THE NORTHERN TIER OF THE STATE WITH THIS FEATURE.
MOST NOTABLY...STRONG WINDS ALONG AND PRECEDING THE COLD FRONT WILL
DEVELOP OR CONTINUE WITH DAYTIME HEATING...AND SURFACE WIND GUSTS
ARE EXPECTED TO REACH UP TO AROUND 40 MPH IN SOME AREAS MAINLY ALONG
THE EASTERN MOGOLLON RIM...WHITE MOUNTAINS...AND LITTLE COLORADO
RIVER VALLEY TODAY. A TRAILING SHORTWAVE TROUGH AND COLD FRONT ARE
EXPECTED TO MOVE THROUGH NORTHEAST AZ TONIGHT...BRINGING ADDITIONAL
COLD AIR AND MORE CHANCES FOR LIGHT PRECIPITATION. THE CURRENT
FORECAST PACKAGE REFLECTS THE SITUATION WELL...AND NO UPDATES ARE
PLANNED FOR THIS MORNING.

.PREV DISCUSSION/330 AM MST/...CURRENT SATELLITE LOOP THIS MORNING
SHOWS AN AREA OF SCATTERED TO BROKEN MID AND HIGH LEVEL CLOUDS
MOVING ACROSS THE NORTHLAND AT THIS TIME. WINDS HAVE PICKED UP AS
EXPECTED AND THERE ARE SOME LOCATIONS THAT ARE NOW GUSTING. CURRENT
RADAR LOOP IS NOT SHOWING ANY RETURNS AT THIS TIME.

A FAIRLY LARGE LOW PRESSURE SYSTEM WILL BE IMPACTING NORTHERN
ARIZONA TODAY. STRONG WINDS OUT AHEAD OF THIS SYSTEM WILL CAUSE
WINDY CONDITIONS ACROSS ALL AREAS OF NORTHERN ARIZONA. BOTH THE GFS
AND NAM 700MB WINDS SHOW THE MAXIMUM WINDS TO BE AROUND THE 12Z-18Z
TIME FRAME...AND AFTER 18Z THE WINDS START TO TRAIL OFF TO 30-35KT.
WE ARE NOT EXPECTING WIDESPREAD WIND ADVISORY THRESHOLDS TO BE
MET...ALTHOUGH A FEW FAVORED LOCALES MAY BRIEFLY SEE WIND GUSTS JUST
ABOVE 40 MPH. THEREFORE HAVE DECIDED TO NOT GO WITH A WIND ADVISORY
FOR TODAY.

MOST OF THE ENERGY AND MOISTURE WITH THIS SYSTEM WILL STAY NORTH OF
THE STATE...BUT THERE WILL BE ENOUGH AROUND FOR SCATTERED
SHOWERS...MAINLY NORTH OF THE I-40 CORRIDOR. THE BEST CHANCES FOR
PRECIPITATION WILL BE LATER ON THIS AFTERNOON INTO TONIGHT...AND
WILL INCLUDE THOSE AREAS NORTH OF THE GRAND CANYON EAST TO KEAMS
CANYON AND WINDOW ROCK. WINDS WILL STOP GUSTING LATER ON THIS
EVENING BUT ARE NOT EXPECTED TO GO CALM.

BY WEDNESDAY THE SYSTEM IS EXPECTED TO BE EAST OF THE AREA AND ANY
THREAT FOR SHOWERS WILL END FROM WEST TO EAST AS DRIER AIR MOVES IN.
NORTHWESTERLY FLOW WILL KEEP THINGS ON THE COOL SIDE AND AFTERNOON
TEMPERATURES FOR WEDNESDAY ARE ANTICIPATED TO BE BELOW NORMAL. MODEL
SOLUTIONS HAVE BEEN CONSISTENT WITH BUILDING AN AREA OF SURFACE HIGH
PRESSURE OVER COLORADO FOR THURSDAY AND FRIDAY...WHICH WILL GIVE US
SOME BRISK NORTHEASTERLY WINDS AND CONTINUED COOL TEMPERATURES. BOTH
THE GFS AND EUROPEAN SOLUTIONS CONTINUE TO BUILD A RIDGE ACROSS THE
SOUTHWEST UNITED STATES FOR THE FIRST PART OF THE WEEKEND...WHICH
WILL ALLOW FOR DRY CONDITIONS WITH TEMPERATURES NEAR NORMAL. MODELS
ARE TRYING TO BRING IN A SYSTEM FOR THE LATTER HALF OF THE WEEKEND.
EARLIER SHIFTS HAVE PUT IN POPS FOR THIS AND THEY LOOK GOOD FOR NOW.

&&

.AVIATION...FOR THE 18Z PACKAGE...A COLD FRONT WILL BRING SOUTHWEST
SFC WINDS OF 15-25 KTS WITH GUSTS TO 35 KTS AS IT MOVES FROM WEST TO
EAST ACROSS NORTHERN ARIZONA TODAY. LOCAL MVFR CEILINGS WILL DEVELOP
AS CLOUD COVER INCREASES WITH THE COLD FRONT. THERE IS A CHANCE OF
PRECIPITATION AND ISOLATED MVFR VISIBILITIES OVER THE HIGHER TERRAIN
ALONG AND NORTH OF THE MOGOLLON RIM AND WHITE MOUNTAINS THROUGH 12Z
WEDS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......DJO
AVIATION....41

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.

Nearby

Wind Advisories in Arizona, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.